A 77 year old Jehovah’s Witness woman presented with one month of petechial rash, epistaxis and oral mucosal bleeding. There was no recent travel or infectious illness. She denied herbal or toxic ingestions. Her exam was remarkable only for diffuse petechiae. Labwork was significant for new severe thrombocytopenia (2 K/UL), a normal peripheral smear, elevated LDH (754 U/L) and non reactive HIV. An abdominal CT revealed splenomegaly and 3.2 x 4.6 cm retroperitoneal lymphadenopathy near the pancreatic tail. Chest CT was normal. EUS guided lymph node aspirate showed normal cytology and flow cytometry. With a working diagnosis of idiopathic thrombocytopenic purpura (ITP), she was treated with IVIG and 1mg/kg/d Prednisone with a brisk platelet response to 150 K/UL. In the following two months, despite also starting Romiplostim, the patient was readmitted twice with recurrent petechiae and thrombocytopenia (10 K/UL), each time coinciding with an attempt to taper off Prednisone. A repeat abdominal CT showed enlargement of the retroperitoneal adenopathy with necrosis and encasement of the infrarenal IVC. The patient underwent splenectomy and resection of the retroperitoneal mass. Pathology revealed non-Hodgkin’s follicular B-cell lymphoma, stage 3. Unfortunately, the patient suffered several post-surgical complications requiring serial hospitalizations such that chemotherapy could not be initiated. Her thrombocytopenia remained refractory to treatment, and she ultimately died.
Autoimmune phenomena are associated with non-Hodgkin’s lymphoma (NHL). They can precede the diagnosis of NHL but can also occur concurrently or after treatment. Refractory ITP is an uncommon initial presentation. Studies have indicated a 0.76% prevalence of ITP in patients with NHL with a male/female ratio of 1.75. Half of the cases occurred prior to the diagnosis of lymphoma. The standard incidence ratio for developing NHL when ITP is diagnosed after the age of 65 is 7.9% (95% CI 6.1-10.1). Compared with IVIG and steroids, which produce poor or transient platelet responses, chemotherapy is the best treatment in patients with NHL and ITP. The mechanism of efficacy is thought to be elimination of the IgM anti-platelet antibody producing lymphoma cells and its immune modulating effect. Splenectomy is also effective. ITP preceding NHL responds well to steroids, IVIG and/or splenectomy. As in our patient, ITP occurring at or after the diagnosis of NHL is poorly responsive to these treatments. Sustained remissions of ITP were observed in cases of surgical removal of the lymphoma or after chemotherapy.
New onset, refractory ITP should prompt further workup. ITP in patients with NHL is potentially life-threatening and difficult to treat. Our case highlights the importance of early recognition of the association between ITP and NHL, as it can drastically affect outcome.